Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
Question: Sudden On-set Memory Loss and Confusion.
|concerned52 - Tue Aug 10, 2010 12:11 am||
62 y.o., male, 165 lbs, 5'7", athletic; history of excellent health: Experienced sudden on-set memory loss (short term memories), became confused, paranoid, unable to concentrate. Pupils remain pin-point. Memory loss and confusion have lasted several days. Patient is a homeless Vietnam Veteran. Highly intelligent, used to build computers. Smokes less than 1 ppd, drinks 3 or 4 beers per day, appears to be in excellent health, slender, athletic. No known hypertension or heart problems. Significant hx: suddenly lost consciousness and fell twice in the past 2 months (was standing up, talking, and suddenly fell unconscious). Not under influence of alcohol, no history of drug use/ abuse. This person is significantly altered, I do not believe he is capable of making appropriate decisions regarding his care. I convinced him to go to E.R. via ambulance. He returned on foot a few hours later. MRI, CXR, and bloodwork were supposedly done. No paperwork with results, Patient under impression E.R. would contact him if there were significant findings (not possible, he's homeless). This man is my friend, I am not related, he has no family. I believe the E.R. staff heard 'I drink some beer' as 'homeless alcoholic', so little investigation into problem was done. Any ideas on possible causes, ideas on how to get this man help would be greatly appreciated.
|Dr.M.Aroon kamath - Thu Aug 12, 2010 11:16 pm||
Among several other likely possibilities, the first thing that has to be excluded urgently in your friend's case is hepatic encephalopathy.
In persons with a long-standing (chronic) liver disorder, encephalopathy is usually precipitated by some "triggering events" such as
- an alcoholic binge,
- an acute infection
- intake of too much protein (which increases the levels of nitrogenous substances in the blood),
- gastrointestinal bleeding (esophageal varices),
- electrolyte imbalance, and
- certain drugs: especially, some analgesics, sedatives and diuretics.
Symptoms: In the earliest stages(hepatic pre-coma), subtle changes appear in logical thinking, personality, and behavior. Mood changes may occur, and judgment may be impaired. Disorientation, amnesia, reduced alertness and confusion also may occur. Normal sleep patterns may be affected. With progression of the disorder, a crude flapping motion of the hands (asterixis or flapping tremor) may appear. Also, the person usually becomes drowsy, and speech/body movements become sluggish. Uncommonly, a person with encephalopathy may become agitated and excited. Seizures are also uncommon. Eventually, the person may lapse into a state of coma.
Cardiac dysrhythmias frequently occur. The most common is perhaps sinus tachycardia (about 75%). Various types ectopic beats, heart blocks or bradycardia may also occur.Patients may develop fainting episodes or hypotension due to some of these arrhythmias.Worse still, even sudden cardiac arrests have been reported.
Therefore, I urge you to consult your regular doctor or take him to the A&E of the nearest hospital without any further delay so that he may be investigated thoroughly.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.